Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 115, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 1, 2011, 4:45 PM PDT for San Bernardino County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2011, 4:45 PM PDT (23:45 UTC)
- Expired
- Aug 1, 2011, 5:30 PM PDT
- In force
- 45 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
243 WUUS55 KVEF 012345 SVRVEF CAC071-020030- /O.NEW.KVEF.SV.W.0115.110801T2345Z-110802T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 445 PM PDT MON AUG 1 2011 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 530 PM PDT. * AT 438 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH ALONG WITH LOW VISIBILITY IN BLOWING DUST. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR LUDLOW TO 12 MILES SOUTHWEST OF AMBOY...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE...AMBOY...LUDLOW...ROUTE 66 AND A SECTION OF I-40 FROM LUDLOW EAST TO AROUND MILE MARKER 88. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3482 11615 3477 11551 3436 11586 3466 11633 TIME...MOT...LOC 2342Z 228DEG 18KT 3467 11615 3449 11582 $$ JA
2 follow-up statements
423 WWUS55 KVEF 020012 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 512 PM PDT MON AUG 1 2011 CAC071-020030- /O.CON.KVEF.SV.W.0115.000000T0000Z-110802T0030Z/ SAN BERNARDINO CA- 512 PM PDT MON AUG 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 505 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF LUDLOW NEAR I-40 AND DOWN TO AMBOY. THESE STORMS WERE MOVE TO THE NORTHEAST AT 20 MPH. THE LINE OF SEVERE THUNDERSTORMS WILL IMPACT SECTIONS OF I-40 BETWEEN LUDLOW EAST TO AROUND MILE MARKER 88 AND ROUTE 66 BETWEEN LUDLOW AND AMBOY. HAIL AND LOW VISIBILITY IN BLOWING DUST CAN ALSO BE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3482 11615 3477 11551 3436 11586 3466 11633 TIME...MOT...LOC 0007Z 226DEG 22KT 3473 11605 3455 11572 $$ JA
236 WWUS55 KVEF 020031 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 531 PM PDT MON AUG 1 2011 CAC071-020041- /O.EXP.KVEF.SV.W.0115.000000T0000Z-110802T0030Z/ SAN BERNARDINO CA- 531 PM PDT MON AUG 1 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY HAS EXPIRED... THESE THUNDERSTORMS ALONG I-40 EAST OF LUDLOW ARE STILL SEVERE BUT HAVE MOVED OUT OF THE ORIGINAL WARNING AREA. A NEW WARNING HAS BEEN ISSUED TO EXPAND THE AREA IMPACTED BY THESE STORMS. PLEASE SEE THE LATEST SEVERE THUNDERSTORM WARNING FOR DETAILS. LAT...LON 3482 11615 3477 11551 3436 11586 3466 11633 TIME...MOT...LOC 0012Z 226DEG 22KT 3475 11602 3457 11569 $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:35 PM PDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 1, 2:35 PM PDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 235 PM PDT MON AUG 1 2011 .SYNOPSIS...DRIER AIR WILL MOVE OVER THE AREA THROUGH THE MIDDLE OF THE WEEK. THIS WILL CONFINE THUNDERSTORMS TO MAINLY THE EASTERN PORTION OF THE AREA ON TUESDAY AND THEN MAINLY OVER ARIZONA ON WEDNESDAY...BEFORE DRY CONDITIONS EXIST AREAWIDE ON THURSDAY. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE WEEK. && .SHORT TERM...QUESTION EARLY TODAY WAS WOULD THE DRY AIR ALOFT OVERCOME THE SURFACE MOISTURE/DYNAMICS THIS AFTERNOON AND OVERALL THE ANSWER HAS BEEN YES IT WILL. ISOLATED CONVECTION HAS BEEN NOTED MAINLY OVER THE CWA BOUNDARY AREAS...AND STILL NOT OUT OF THE QUESTION THAT AN ISOLATED THUNDERSTORM WILL FORM OVER THE CWA MOUNTAINS INTO THE EVENING...BUT OVERALL THE EVENING SHOULD BE FAIRLY QUIET. EXPECT FURTHER DRYING TO TAKE PLACE ON TUESDAY AS A TROUGH BEGINS TO DEVELOP OFF THE PACNW COAST AND SLOWLY TURNS THE FLOW ALOFT OVER THE CWA TO MORE SOUTHWEST. THIS PROCESS WILL CONTINUE INTO WEDNESDAY WITH DRY SOUTHWEST FLOW OVER THE AREA BY THURSDAY. THE RESULT WILL BE TO CONFINE THE THUNDERSTORM CHANCES ON TUESDAY TO MAINLY THE EASTERN PORTION OF THE CWA AND THEN MAINLY ARIZONA ON WEDNESDAY...BEFORE DRY CONDITIONS EXIST CWA WIDE ON THURSDAY. OVERALL PATTERN WILL KEEP BASICALLY DIURNAL WINDS OVER THE AREA...WHILE DAYTIME TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL. && .LONG TERM...WELL IT LOOKS LIKE THE MONSOON WILL BE TAKING A BREAK IN THE EXTENDED TIME PERIOD. A TROUGH AXIS ALONG THE WEST COAST WILL KEEP THE AREA IN A SOUTHWEST FLOW ALOFT FROM THURSDAY MORNING THROUGH SATURDAY NIGHT. THIS SHOULD ALLOW DRY AND STABLE AIR TO SPREAD OVER THE ENTIRE AREA AND THUS THE FORECAST WAS KEPT DRY AND MAINLY CLEAR. A SHORTWAVE EMBEDDED WITHIN THE MEAN WEST COAST TROUGH IS FORECAST TO EJECT INLAND ON SATURDAY NIGHT INTO SUNDAY ACROSS THE PAC NW. AT THIS SAME TIME AN UPPER TROUGH AND ASSOCIATED SURFACE COLD FRONT ARE FORECAST TO SLIDE ACROSS THE GREAT LAKES AND NORTHEASTERN UNITED STATES. THIS SHOULD SET UP A PATTERN CHANGE THAT HELPS TO RETROGRADE THE PERSISTENT UPPER RIDGE THAT HAS BEEN OVER TEXAS AND OKLAHOMA FURTHER WEST TOWARDS ARIZONA AND NEW MEXICO FOR THE EARLY PART OF NEXT WEEK. FOR US THIS WILL RESULT IN CONTINUED DRY WEATHER WITH ABUNDANT SUNSHINE AS ANY MONSOON MOISTURE WOULD BE KEPT OUT BY THE WEAK FLOW ALOFT. TEMPS SHOULD REMAIN AT OR ABOVE NORMAL. I DID GO A LITTLE ABOVE GUIDANCE EARLY NEXT WEEK AS THE PROGGED 500 MB HEIGHTS AND 850-700 MB LAYER TEMPS SUPPORTED HIGHS AT LEAST NEAR NORMAL...IF NOT A LITTLE ABOVE. && .AVIATION...FOR MCCARRAN...SO FAR THE ATMOSPHERE HAS STRUGGLED TODAY TO PRODUCE ANYTHING MORE THAN SCT CLOUDS AROUND 8K FEET. WHILE A TSRA OR SHRA IS NOT ENTIRELY OUT OF THE QUESTION THIS EVENING...IF SOMETHING DEVELOPS IT SHOULD BE ISOLATED IN NATURE. AS A RESULT WE WILL JUST KEEP A CB IN THE TAF THROUGH THIS EVENING AND AMEND THE TAF IF NEEDED. OTHERWISE WINDS SHOULD FAVOR TYPICAL DIURNAL DIRECTIONS AND SPEEDS THROUGH TUESDAY AFTERNOON. FEW-SCT CLOUDS AOA 8K FEET TONIGHT THROUGH LATE TUESDAY MORNING. ENOUGH MOISTURE AND INSTABILITY IS EXPECTED TO LINGER ACROSS THE AREA ON TUESDAY AFTERNOON AND EVENING THAT TSRA MAY DEVELOP ONCE AGAIN. MODELS SHOW SIGNIFICANTLY MORE MOISTURE TO WORK WITH TOMORROW AFTERNOON AND EVENING...BUT GIVEN THE TREND OF THINGS TODAY...CONFIDENCE IN TSRA DEVELOPMENT TOMORROW IS REDUCED...AND THUS WILL JUST PLACE A CB IN THE TAF STARTING AT 20Z. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT SHRA/TSRA THIS EVENING...WITH THE GREATEST COVERAGE OVER WESTERN INYO COUNTY AND MOHAVE COUNTY. TSRA COULD GENERATE GUSTY AND ERRATIC WINDS AS WELL AS REDUCED CIGS AND VSBY IN AND NEAR THEM. OTHERWISE WINDS WILL FAVOR DIURNAL DIRECTIONAL TRENDS THROUGH TUESDAY AFTERNOON. CLOUDS WILL MAINLY BE SCT-BKN THIS EVENING AOA 8K FEET WITH A FEW CLOUDS AOA 8K FEET TONIGHT. ON TUESDAY ISOLATED TSRA WILL BE POSSIBLE ONCE AGAIN MAINLY ACROSS MOHAVE...LINCOLN AND TO A LESSER EXTENT CLARK AND EASTERN SAN BERNARDINO COUNTIES IN THE AFTERNOON AND EVENING. CLOUDS WILL BE FEW-SCT AOA 8K FEET AT BEST OVER THE WESTERN HALF OF THE AREA AND SCT-BKN AOA 8K FEET OVER EASTERN AREAS. && .CLIMATE...EFFECTIVE TODAY THE NEW 30 YEAR CLIMATOLOGICAL NORMALS ISSUED BY THE NATIONAL CLIMATIC DATA CENTER/NCDC WILL BE IMPLEMENTED INTO ROUTINE CLIMATE PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE. THESE NEW NORMALS ARE FOR THE PERIOD OF 1981-2000 AND REPLACE THE 1971-2000 NORMALS THAT WERE PREVIOUSLY USED. THERE WILL BE A LAG TIME WITH THE NORMALS ON OUR WEBSITE ON SOME WEBPAGES AND WE WILL BE WORKING ON GETTING THESE UPDATED OVER THE NEXT FEW WEEKS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JENSEN/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 1, 2:46 AM PDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 246 AM PDT MON AUG 1 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-020700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 246 AM PDT MON AUG 1 2011 /246 AM MST MON AUG 1 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...MAINLY OVER THE MOUNTAINS...AND THEN MOVE TO THE NORTHEAST. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL DECREASE FROM WEST TO EAST TUESDAY AND WEDNESDAY...BUT ANY STRONGER STORMS MAY STILL PRODUCE SEVERE WEATHER. HAZARDOUS WEATHER IS NOT LIKELY THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
In the hours before
Local storm report, Aug 1, 3:50 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 2 SW TWENTYNINE PALMS 34.12N 116.09W
08/01/2011 E0.50 INCH SAN BERNARDINO CA TRAINED SPOTTER
A SPOTTER REPORTED HAIL RANGING FROM PEA TO DIME SIZE IN
TWENTYNINE PALMS.
&&
STACHELSKILocal storm report, Aug 1, 4:22 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
422 PM PDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND GST 4 ESE WEST WIND AERO 34.12N 115.85W
08/01/2011 M54.00 MPH SAN BERNARDINO CA TRAINED SPOTTER
A SPOTTER MEASURED A 54 MPH THUDNERSTORM WIND GUST IN
WONDER VALLEY SOUTH. VISIBILITY WAS REDUCED TO NEAR ZERO
IN BLOWING DUST.
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:47 PM PDT | Flash Flood Warning | VEF | San Bernardino | 67 min |
| Aug 1, 4:43 PM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.